things are looking up
I just got an email update about the baby I talked about in my previous post. She is much more stable now, although not out of the NICU yet. Apparently what caused her breathing to stop was a dangerous overdoes/combination of medicines. She was on morphine (I think I mentioned that) for a severe diaper rash caused by her chemo. Because of the morphine, she was itching badly, so was given a hefty dose of benadryl. When she wouldn’t calm down for the nurse, she was given a dose of Ativan. Three and a half hours later she was given a differnt pain killer and more Ativan. She stopped breathing 20 minutes after that. Her mom expressed in the update that she feels a lot of guilt for not stepping up more and being more active in the choices that were made to give her the drugs. But, like all of us (at least me) she probably (and this is my conjecture here…) felt like as the professionals, the doctors and nurses should know best. I know that I’ve had to pray for serious courage going into pediatrician appointments where I felt like my child needed something different… I know in my heart that I know my child better than the person who sees them a couple times a year, but still, it’s hard to combat feelings of inadequacy. Probably even more so when your child’s condition is so far beyond your own understanding like in the case I’ve described.
I will continue to pray for her recovery, and that her second enzyme replacement therapy works… and that she recovers from this incident without any harmful effects.